Asthma drug mix-up may pose safety risk

September 4, 2018
Christine Blank
Christine Blank

A pharma maker is recalling one lot of an allergy medication because the bottles mistakenly contain this medication.

A pharma maker is recalling one lot of an allergy medication because the bottles mistakenly contain a high blood pressure medication.

Camber Pharmaceuticals is voluntarily recalling the lot of 10 mg, 30-count bottles of Montelukast Sodium tablets, which actually contain 90 tablets of Losartan Potassium Tablets, 50 mg.

Related: Cancer risk found with common blood pressure med

“This tablet mix-up may pose a safety risk as taking losartan tablets when not prescribed has the potential to cause renal dysfunction, elevated potassium levels and low blood pressure,” FDA said in a statement.

The risk is especially high for pregnant women taking the allergy and asthma medication montelukast because losartan, used to treat high blood pressure, could harm or kill the fetus.

“We want to ensure that patients who take montelukast are aware of this recall due to the serious risks associated with taking losartan in its place,” said Donald D. Ashley, director of the office of compliance in the FDA’s center for drug evaluation and research, in the FDA statement. “Patients who take prescription drugs expect and deserve to have the medication their doctor prescribed.”

Related: Top 3 drug alerts of 2018

FDA recommends that consumers with the recalled product should contact their healthcare provider or pharmacist immediately.

The recall is not related to the recent valsartan recalls that were due to an impurity, N-nitrosodimethylamine (NDMA).

Recalled montelukast sodium tablets include the lot number: MON17384, and expiration date 12/31/2019.

Read more: Pharma makers pull MS drug from worldwide market